Texas, 2009

Hail in Texas, April 12, 2009

April 12, 2009 · NWS EWX · 2 events in 1 county or zone

An upper level trough of low pressure combined with a surface low pressure area over western Texas to push a dryline through South Central Texas. This produced isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough of low pressure combined with a surface low pressure area over western Texas to push a dryline through South Central Texas. This produced isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 12, 2:40 AM CST, 20 minutes earlier.

Area forecast discussion, Apr 12, 2:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 AM CDT SUN APR 12 2009

.DISCUSSION...
THE TAIL-END OF AN MCS WILL SKIRT EASTWARD ACROSS SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY THIS MORNING. THIS SYSTEM WILL BRING PREDOMINANTLY
BENEFICIAL RAINS AS THE BULK OF THE ENERGY WILL REMAIN TO OUR NORTH.
HOWEVER...SOME OF THE STORMS WILL GENERATE SMALL HAIL AND CANNOT RULE
OUT THE CHANCE FOR ISOLATED SEVERE. HAVE KEPT IN MENTION FOR SEVERE
ACROSS THE WESTERN HALF OF THE CWA OVERNIGHT. THE THREAT WILL THEN
SHIFT TO MAINLY ALONG AND NORTHEAST OF A LINE FROM FREDERICKSBURG TO
SAN ANTONIO TO KARNES CITY BY SUNRISE. CHANCES FOR RAIN WILL END RAPIDLY
FROM WEST TO EAST THROUGH THE MORNING WITH MOST OF THE STORMS EAST
OF I-35 BEFORE NOON AND THEN NEARLY ALL OF THE ACTIVITY SHIFTING TO
EAST TEXAS BY MID/LATE AFTERNOON.

AS THE UPPER LOW CONTINUES TO PROGRESS EASTWARD...VERY DRY AND GUSTY
WEST TO NORTHWEST WINDS WILL FILTER INTO SOUTH CENTRAL TEXAS THROUGHOUT
THE AFTERNOON. GUSTS ARE EXPECTED TO DIMINISH SHORTLY AFTER SUNSET WITH
WINDS GRADUALLY DECREASING OVERNIGHT. CLEAR SKIES AND LIGHT WINDS WILL
ENABLE GOOD RADIATIONAL COOLING WITH TEMPERATURES DROPPING INTO THE
MID-40S TO NEAR 50 BY SUNRISE MONDAY. DRY SFC RIDGING WILL KEEP MILD
NIGHTS AND WARM SUNNY AFTERNOONS IN THE PICTURE THROUGH TUESDAY. SURFACE
WINDS WILL SHIFT BACK TO THE SOUTHEAST ON TUESDAY ENABLING A RETURN
OF LOW LEVEL MOISTURE OVERNIGHT. MOISTURE WILL CONTINUE TO BUILD THROUGH
THE MIDDLE OF THE WEEK AHEAD OF THE NEXT STORM SYSTEM. MID-RANGE MODELS
ARE COMING INTO BETTER AGREEMENT THAT A MID/UPPER LEVEL LOW WILL SLIDE
OUT OF THE PACIFIC NORTHWEST EARLY THIS WEEK THEN DROP INTO THE FOUR
CORNERS REGION MID-WEEK. WHILE TIMING AND LOCATION OF THE SYSTEM ARE
STILL SKETCHY AT THIS POINT...RAIN CHANCES WILL RE-ENTER THE PICTURE
ACROSS SOUTH CENTRAL TEXAS BY THURSDAY AND CONTINUE INTO THE FIRST
PART OF THE WEEKEND.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES WILL REACH CRITICAL LEVELS BEHIND A COLD FRONT
THIS AFTERNOON. RH VALUES ARE EXPECTED TO DROP INTO THE LOWER 20S
TO UPPER TEENS ACROSS THE SOUTHERN PLAINS AND HILL COUNTRY BY NOON
WITH THE DRIER AIR CONTINUING TO SPREAD EAST ACROSS MUCH OF THE
REGION BY MID-AFTERNOON. 20-FT WINDS WILL REACH CRITICAL LEVELS BY
THE EARLY AFTERNOON. WETTING RAINS ARE EXPECTED THIS MORNING
ACROSS MUCH OF THE REGION AND MAY BE ENOUGH TO DIMINISH THE NEED
FOR A RED FLAG WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78  50  79  51  82 /  70  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  80  44  82  44  79 /  70  -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     84  46  83  49  83 /  50  -    0   0   0
BURNET MUNI AIRPORT            81  48  75  49  77 /  50  -    0   0   0
DEL RIO INTL AIRPORT           85  50  86  55  85 /  -    0   0   0   0
GEORGETOWN MUNI AIRPORT        79  48  76  48  78 /  80  -    0   0   0
HONDO MUNI AIRPORT             83  45  85  48  83 /  30   0   0   0   0
SAN MARCOS MUNI AIRPORT        81  48  83  50  82 /  60  -    0   0   0
LA GRANGE - FAYETTE REGIONAL   82  45  78  50  79 /  80  -   -    0   0
SAN ANTONIO INTL AIRPORT       83  48  82  51  82 /  40  -    0   0   0
STINSON MUNI AIRPORT           84  49  85  52  83 /  40  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/04
Hazardous weather outlook, Apr 11, 4:41 AM CST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT SAT APR 11 2009

TXZ171>173-183>194-202>209-217>225-228-121045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
541 AM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL APPROACH THE
AREA TONIGHT. THIS WILL GENERATE CHANCES OF THUNDERSTORMS MAINLY
ACROSS THE RIO GRANDE PLAINS INTO THE HILL COUNTRY THIS EVENING.
THE CHANCES WILL SPREAD EAST ACROSS THE REMAINDER OF SOUTH CENTRAL
TEXAS OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH
AN ISOLATED TORNADO IS POSSIBLE.

.DAY TWO...SUNDAY...

A STRONG UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS
TEXAS ON SUNDAY. THERE ARE CHANCES OF THUNDERSTORMS ACROSS ALL BUT
THE WESTERN PARTS OF SOUTH CENTRAL TEXAS EARLY SUNDAY MORNING. THE
CHANCES WILL END FROM WEST TO EAST LATER SUNDAY MORNING INTO THE
AFTERNOON. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.

IN THE WAKE OF THE UPPER LEVEL STORM SYSTEM AND COLD FRONT...NEAR
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE RIO GRANDE
PLAINS...EDWARDS PLATEAU INTO THE WESTERN HILL COUNTRY. THIS IS
DUE TO DRY AIR AND BREEZY CONDITIONS. SHOULD WETTING RAINS
OCCUR...HOWEVER THE FIRE WEATHER THREAT MAY BE TEMPERED.

.DAY THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT INTO SUNDAY.

In the hours before

Special weather statement, Apr 11, 11:04 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1204 AM CDT SUN APR 12 2009

TXZ171>173-183>194-202>209-217>225-228-121115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1204 AM CDT SUN APR 12 2009

...SEVERE WEATHER STILL POSSIBLE ACROSS MUCH OF SOUTH CENTRAL
TEXAS TONIGHT THROUGH SUNDAY AFTERNOON...

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING A GOOD CHANCE
OF RAIN TO SOUTH CENTRAL TEXAS AND THE HILL COUNTRY OVERNIGHT THROUGH
SUNDAY MORNING. EARLY THIS MORNING...A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS EXTENDED ALONG AND AHEAD OF A DRY LINE FROM TERRELL
COUNTY NORTHEAST ACROSS CENTRAL CROCKETT COUNTY WEST OF OZONA.
SOME OF THESE STORMS WERE SEVERE...WITH LARGE HAIL INDICATED AS
THEY TRAVERSED NORTHEAST ALONG THE LINE. AS THE DRY LINE MOVES
INTO WESTERN PORTIONS OF THE AREA IN THE NEXT COUPLE HOURS...THESE
STORMS WILL TRANSLATE EAST WITH NORTHWEST PORTIONS OF SOUTH
CENTRAL TEXAS POSSIBLY EXPERIENCING SEVERE WEATHER. LATER TONIGHT...AS
THE DRY LINE PUSHES OVER THE HILL COUNTRY...STORMS MAY INTENSIFY
ALONG THE LINE AND BECOME SEVERE ACROSS THE AREA. SHOWERS AND
STORMS WILL SHIFT EAST INTO THE I 35 CORRIDOR TOWARDS DAWN AS THE
DRY LINE MARCHES EAST..EXITING THE REGION AROUND MIDDAY.

THE CHANCE OF RAIN AND SEVERE WEATHER WILL CONTINUE TO PROGRESS
EASTWARD THROUGHOUT THE DAY SUNDAY...WITH DECREASING CHANCES IN
THE AFTERNOON. PRIMARY SEVERE THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

BREEZY AND VERY DRY CONDITIONS WILL PUSH INTO THE REGION BEHIND
THE STORM SYSTEM. NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED SUNDAY AFTERNOON ACROSS MAINLY THE HILL
COUNTRY...EDWARDS PLATEAU...AND RIO GRANDE PLAINS. HOWEVER...THE
WETTING RAINS POSSIBLE TONIGHT AND EARLY SUNDAY MORNING MAY HELP
LESSEN THE FIRE WEATHER THREAT.
Special weather statement, Apr 12, 1:31 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
231 AM CDT SUN APR 12 2009

TXZ183-120800-
VAL VERDE-
231 AM CDT SUN APR 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY...

AT 230 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
12 MILES NORTH OF COMSTOCK...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Apr 12, 2:48 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 AM CDT SUN APR 12 2009

TXZ184-120930-
EDWARDS-
348 AM CDT SUN APR 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY...

AT 348 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
13 MILES WEST OF ROCKSPRINGS...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN CENTRAL EDWARDS COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...ROCKSPRINGS...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL IS EXPECTED WITH THIS STORM.

The radar

The Laughlin AFB radar (KDFX), 78 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Edwards

When
April 12, 3:00 AM CST to 3:05 AM CST
Where
Edwards County, 9 mi WSW of Rocks Spgs
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.970, -100.359

Hail, Edwards

When
April 12, 3:15 AM CST to 3:17 AM CST
Where
Edwards County, 7.97 mi WSW of Rocks Spgs
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
29.970, -100.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167135, 167133.